Pin Me

Onset of Abnormal Uterine Bleeding with Oral Contraceptive Use

written by: fionayb • edited by: BStone • updated: 10/30/2010

Up to one-third of all women experience the onset of abnormal uterine bleeding with oral contraceptive use. Learn the causes of breakthrough bleeding and when you should seek medical advice. Also learn which alternative oral contraceptives you can try.

  • slide 1 of 4

    An estimated one-third of all women who discontinue taking the pill do so because of the onset of abnormal uterine bleeding with oral contraceptive use. Although the pill reduces bleeding in most women who use it, there are some who suffer adverse side-effects. There are alternative oral contraceptive pills, however, that can provide protection against unwanted pregnancy while also lessening the chance of abnormal bleeding.

  • slide 2 of 4

    What Causes Bleeding as a Side Effect of Oral Contraceptives?

    Several factors are believed to contribute to the onset of abnormal uterine bleeding while a woman is taking the oral contraceptive pill:

    • Chlamydia - Although this sexually transmitted disease (STD) can cause additional bleeding, it can be diagnosed and treated quite easily.
    • Smoking - Cigarette smoking can further lower the amount of estrogen in the body. Since most oral contraceptives also do this, the uterus lining becomes even thinner and therefore more at risk of abrasion and breakthrough bleeding.
    • Skipping a dose of your pill - Forgetting to take just one pill can up your risk of spotting, but missing three or more pills in a row will lead to bleeding in over 80 percent of women.
    • Other medications - Antibiotics and some herbal remedies can interfere with the pill's absorption. Be sure to tell you doctor about any other pills that you are taking, prescription or otherwise.
    • Type of pill - Certain oral contraceptives have been shown to have a higher risk of abnormal uterine bleeding than others.
  • slide 3 of 4

    When to Seek Medical Help

    Most abnormal breakthrough bleeding will take the form of minor spotting. It usually stops after the first three months or so of taking oral contraceptives. You should see your doctor if:

    • The bleeding continues beyond those first three months
    • The bleeding is particularly heavy and/or lasts more than a few days each cycle
    • The bleeding is accompanied by any cramping, nausea, or vomiting

    The doctor may determine that you need to switch to a different type of pill with a different hormonal makeup. He may also check for an underlying infection.

  • slide 4 of 4

    Are There Alternative Oral Contraceptives I can Use?

    Although the onset of abnormal uterine bleeding with oral contraceptive use often tapers off after the first three months, there are cases where the bleeding becomes heavy, painful or simply inconvenient. In these cases, your doctor may recommend trying a different type of oral contraceptive pill.

    Each brand of oral contraceptive contains differing amounts of estrogen and progesterone, so your doctor will probably recommend a different type. For example, if you have breakthrough bleeding on a low estrogen pill, your doctor may suggest a version with a higher dose of estrogen. If taking a biphasic or triphasic contraceptive where amounts of hormones vary at different times of the month, you may be better suited to a monophasic where doses remain balanced through the month.

    Some of the newer oral contraceptives, such as Seasonale which you take for three or four months at a time without a placebo week, are known to have a higher risk of abnormal uterine bleeding. You may benefit from switching to a more traditional monthly type.